Thunderstorm Wind, Sheridan
- When
- June 12, 7:05 PM MST
- Where
- Sheridan County, 0.49 mi E of (Shr)sheridan Co Arp
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.770, -106.970
An isolated severe thunderstorm produced a severe wind gust just southwest of Sheridan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated severe thunderstorm produced a severe wind gust just southwest of Sheridan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 12, 6:51 PM MST, 14 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
751 PM MDT Mon Jun 12 2017
.UPDATE...
Have cleared out southwest portions of our cwa from the Severe
Thunderstorm Watch. Remaining areas remain in effect til 04z.
Drier air from the northeast (dew pt at Billings fell to 45F) has
had a negative effect on the evening convection. As of 745 pm,
strongest storms are along a line roughly from Sheridan to
Billings to Harlowton, with weaker convection in Powder River
County. Will continue to monitor these areas. JKL
&&
.SHORT TERM...valid for Tue and Wed...
Dynamic upper low lifting up the Great Basin will affect our cwa
with a risk of severe thunderstorms late this afternoon and
evening. Not much going on in our region now, but strongly
diffluent flow associated with the low is producing convection in
ID and south central MT, the leading edge of which is moving into
southern Park County. Abundant sunshine has allowed our temps to
rise to the 70s and lower 80s, with dewpts rising into the lower-
mid 50s, resulting in capes which have built to around 2000 j/kg
per the latest mesoanalysis. Convection will develop and spread
off of the foothills as ascent increases over the coming few
hours. Ingredients in place for a hail and wind risk, but cannot
discount the strong low level helicity which could support an
isolated tornado north of the surface low, despite surface
moisture which is a bit less than ideal for tornadoes in our area.
Lower capes and stronger capping exist in our northeast near
Miles City and Baker, and risk of storms will hold off til later
in the evening. Be alert for severe wx across the area between
now and midnight!
As the low tracks north through our cwa late tonight we will see
dry slotting, with most precip west of our cwa in western and
central MT. Over time we will see precip spread over our western
mountains and eventually wrap over our lower elevations in the
form of lighter rain showers into Tuesday. Instability will be
sufficient for some weak t-storms by Tuesday afternoon as low
moves slowly north. Chance of showers will persist into Tuesday
night as west winds increase. Expect a tapering of showers by
Wednesday as the low continues to lift north. W-NW winds will be
gusty as well on Wednesday.
Temps will be cool on Tuesday with highs only in the upper 50s and
60s in our west, with up to mid 70s in our east. With 700mb temps
near 0C, high elevation snow is expected to impact travel over
Beartooth Pass. Warmer conditions coming Wednesday, but with highs
still a bit below normal.
JKL
.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...
A progressive west to northwest flow will persist through the
extended period. A couple of Pacific shortwaves (Thu/Fri and Sat)
will bring a chance of showers and thunderstorms, but this
activity will be non-severe as the nature of the pattern will not
allow for adequate theta-e advection up the high plains. Temps
will be seasonable for mid June through the period. JKL
&&
.AVIATION...
Showers and strong to severe thunderstorms will develop late this
afternoon and evening over the area bringing a threat for large
hail, damaging winds, frequent lightning and heavy rainfall.
Conditions may deteriorate briefly down to MVFR/IFR/LIFR with the
stronger storms. Mainly VFR with isolated to scattered showers can
be expected late tonight, with some obscurations of the Crazy and
Beartooth/Absaroka Mountains. Areas of rain and high elevation
snow will affect western areas on Tuesday. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Tue Wed Thu Fri Sat Sun Mon
-----------------------------------------------------------
BIL 048/067 050/074 050/078 054/078 053/075 052/077 052/083
73/T 42/W 10/B 11/B 23/T 21/B 12/T
LVM 042/058 043/068 042/072 046/072 045/071 044/074 044/077
85/T 71/N 11/B 12/T 33/T 21/B 23/T
HDN 048/072 050/076 048/080 053/080 053/077 051/079 051/084
62/T 32/W 10/B 11/B 22/T 21/B 12/T
MLS 054/076 052/074 050/079 055/080 054/079 053/079 053/084
52/T 33/W 10/U 11/B 12/W 11/B 11/U
4BQ 050/074 051/074 049/079 052/079 053/076 051/077 051/082
73/T 22/W 10/U 11/B 22/T 31/B 12/T
BHK 054/076 049/070 047/077 050/078 050/076 049/076 049/081
62/T 32/W 10/N 11/B 12/T 11/B 11/U
SHR 045/068 046/072 045/076 049/078 049/074 048/075 048/080
73/T 21/B 10/B 11/B 23/T 21/B 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 318 in effect until 10 PM MDT this
evening FOR ZONES 28>31-35-36-38-42-57-58-63-68.
WY...Severe Thunderstorm Watch 318 in effect until 10 PM MDT this
evening FOR ZONES 98-99.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 355 PM MDT Mon Jun 12 2017 MTZ028>042-056>058-063>068-WYZ098-099-132200- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 355 PM MDT Mon Jun 12 2017 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * Today: Severe Thunderstorms are possible this afternoon and into the evening across the region. Severe storms could produce large hail, damaging winds, very heavy rainfall and frequent lightning. An isolated tornado is also possible. Heavy rainfall may lead to localized flash flooding. * Tuesday: Much cooler with areas of rain. Accumulating high elevation snow is expected over the Crazy, Beartooth and Absaroka Mountains. Travel over Beartooth Pass will likely be impacted by winter like conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you have outdoor activities planned, please monitor media outlets for watches and warnings. Be ready to respond at once to possible warnings as necessary. &&
Special Weather Statement
National Weather Service Billings MT
708 PM MDT MON JUN 12 2017
MTZ028-041-042-063-068-130200-
Golden Valley MT-Southern Wheatland MT-Judith Gap MT-
Crazy Mountains MT-Northern Sweet Grass MT-
708 PM MDT MON JUN 12 2017
...SIGNIFICANT WEATHER ADVISORY...
At 707 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Harlowton, moving north at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph are possible with
this storm.
Locations impacted include...
Harlowton, Judith Gap, Twodot and Shawmut.
A severe thunderstorm watch remains in effect until 1000 PM MDT for
central and south central Montana.
LAT...LON 4669 10980 4669 10939 4622 10940 4622 11028
4671 11028 4671 11021 4672 11019 4672 11013
4674 11012 4675 11005 4674 11003 4675 10996
TIME...MOT...LOC 0107Z 171DEG 25KT 4625 10982
ReimerSpecial Weather Statement
National Weather Service Billings MT
716 PM MDT MON JUN 12 2017
WYZ099-130145-
Sheridan Foothills WY-
716 PM MDT MON JUN 12 2017
...SIGNIFICANT WEATHER ADVISORY...
At 715 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Lake De Smet, or 14 miles north of Buffalo, moving
northwest at 40 mph.
Dime size hail and wind gusts of 50 to 55 mph are possible with this
storm.
Locations impacted include...
Sheridan, Clearmont, Banner and Ucross.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1000 PM MDT for
north central Wyoming.
LAT...LON 4456 10683 4482 10711 4486 10646 4456 10633
4456 10643 4455 10643 4455 10658
TIME...MOT...LOC 0115Z 144DEG 37KT 4454 10663
SetzenfandPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
734 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND GST HARLOWTON 46.44N 109.84W
06/12/2017 M60.00 MPH WHEATLAND MT TRAINED SPOTTER
POWER LINES DOWN IN HARLOWTON
0700 PM HAIL 11 ENE MELVILLE 46.14N 109.73W
06/12/2017 M0.50 INCH SWEET GRASS MT TRAINED SPOTTER
0648 PM HAIL 2 WSW JOLIET 45.47N 109.01W
06/12/2017 M0.50 INCH CARBON MT CO-OP OBSERVER
&&
LDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
748 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 5 W BRIDGER 45.31N 109.03W
06/12/2017 M1.00 INCH CARBON MT PUBLIC
SOCIAL MEDIA REPORT.
&&
LDSpecial Weather Statement National Weather Service Billings MT 758 PM MDT MON JUN 12 2017 MTZ035-057-130230- Yellowstone MT-Northern Big Horn MT- 758 PM MDT MON JUN 12 2017 ...SIGNIFICANT WEATHER ADVISORY... At 757 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Billings, moving north at 25 mph. Half inch hail and winds in excess of 40 mph are possible with this storm. Very heavy rain may lead to localized street flooding in Billings. Locations impacted include... Billings, Lockwood, Shepherd, Huntley, Billings Heights, Worden, Billings West End, Ballantine, Acton and Crow Indian Reservation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM MDT for south central Montana. LAT...LON 4556 10819 4553 10860 4599 10880 4600 10799 TIME...MOT...LOC 0157Z 171DEG 41KT 4564 10842 Chambers
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
804 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL HARLOWTON 46.44N 109.83W
06/12/2017 M0.88 INCH WHEATLAND MT PUBLIC
SHED BLOWN OVER IN TOWN.
&&
LDThe Billings radar (KBLX), 176 km away, was scanning. The volume nearest the first event began at 02:03 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693725.